Alert archive / Michigan / Tornado Warnings in 2023
Tornado Warning 3, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at Jul 12, 2023, 11:29 PM EDT for Livingston County, Michigan. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2023, 11:29 PM EDT (03:29 UTC)
- Expired
- Jul 12, 2023, 11:43 PM EDT
- In force
- 14 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Livingston County, MI
The radar
The Detroit radar (KDTX), 34 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 8:55 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
047
WFUS53 KDTX 130329
TORDTX
MIC093-130415-
/O.NEW.KDTX.TO.W.0003.230713T0329Z-230713T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
1129 PM EDT Wed Jul 12 2023
The National Weather Service in Detroit/Pontiac has issued a
* Tornado Warning for...
Northeastern Livingston County in southeastern Michigan...
* Until 1215 AM EDT.
* At 1129 PM EDT, a severe thunderstorm capable of producing a
tornado was located over Oak Grove, or near Howell, moving east at
25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hartland around 1150 PM EDT.
Other locations impacted by this tornadic thunderstorm include Tyrone
Township and Deerfield Township.
This includes US-23 between mile markers 69 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4278 8395 4278 8369 4266 8368 4263 8401
4274 8405
TIME...MOT...LOC 0329Z 249DEG 23KT 4269 8397
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KDK2 follow-up statements
682
WWUS53 KDTX 130337
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
1137 PM EDT Wed Jul 12 2023
MIC093-130415-
/O.CON.KDTX.TO.W.0003.000000T0000Z-230713T0415Z/
Livingston MI-
1137 PM EDT Wed Jul 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
NORTHEASTERN LIVINGSTON COUNTY...
At 1137 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Oak Grove, or 7 miles north of Howell, moving east
at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hartland around 1150 PM EDT.
Other locations impacted by this tornadic thunderstorm include Tyrone
Township and Deerfield Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4278 8395 4278 8369 4266 8368 4263 8398
4273 8403
TIME...MOT...LOC 0337Z 252DEG 25KT 4271 8392
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SC021
WWUS53 KDTX 130343
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
1143 PM EDT Wed Jul 12 2023
MIC093-130353-
/O.CAN.KDTX.TO.W.0003.000000T0000Z-230713T0415Z/
Livingston MI-
1143 PM EDT Wed Jul 12 2023
...THE TORNADO WARNING FOR NORTHEASTERN LIVINGSTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Tornado Watch remains in effect until 300 AM EDT for southeastern
Michigan.
LAT...LON 4278 8395 4278 8369 4266 8368 4263 8398
4273 8403
TIME...MOT...LOC 0342Z 249DEG 23KT 4272 8387
$$
SCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 12, 8:00 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 12, 8:00 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
800 PM EDT Wed Jul 12 2023
.UPDATE...
No changes will be necessary to the current flood watch headlines or
the severe weather threat in the south tonight. A lead short wave
impulse now tracking into the thumb region initiated the lead batch
of primarily light rain showers. Although a bit of a lull in the
shower coverage is immediately following this wave, the stronger
compact short wave/MCV now traversing southern Lake Mi will drive
the more widespread rain and convection across the forecast area
tonight. Increased inflow along the nose of a strengthening low
level jet will drive the resident instability plume along/south of
the state line northward into the southern portions of the forecast
area by late evening. This will sustain the region of convection
upstream if not initiate additional convective clusters across far
southern Lower Mi in the 02Z to 07Z time frame. The expected
shear/instability profiles continue to look favorable for a severe
weather threat in the far south tonight, particularly mini
supercells. The moisture advection and region of mid level
deformation will sustain widespread moderate to occasionally heavy
rain across the northern half of the forecast area.
&&
.PREV DISCUSSION...
Issued at 647 PM EDT Wed Jul 12 2023
AVIATION...
A compact mid level short wave will traverse Se Mi this evening into
the early overnight hours. Strengthening SSW flow in advance of this
system is already driving rain across Se Mi. The intensification of
the low level inflow during the evening will transport the
instability reservoir now over the northern Ohio Valley into Se Mi
later this evening. This instability plume will accompany the
passage of the associated surface low across Se Mi in the 02Z to 07Z
time frame. This will be the most probable time period for
thunderstorms at the terminals. While the better chances for more
widespread thunderstorms will be from FNT south, prolonged rain will
affect MBS well into the overnight. The combination of low level
moisture transport and periodic heavy rainfall will cause ceilings
to drop into the lower end MVFR and IFR range late
evening/overnight.
For DTW...The instability plume is forecast to be driven into metro
around or shortly after 02Z. This is likely to result in the
development and/or intensification of thunderstorm activity across
metro airspace. Timing of the exit of the convection carries a
little bit of uncertainty, but should be in the 05Z to 07Z time
frame based on the expected departure of the forcing and instability
axis.
DTW THRESHOLD PROBABILITIES...
* Moderate in thunderstorms tonight.
* High in ceilings below 5000 feet tonight
PREV DISCUSSION...
Issued at 410 PM EDT Wed Jul 12 2023
DISCUSSION...
The late afternoon and early evening forecast keeps a close eye on
thunderstorm trends along the stalled front near the Ohio border in
the area under a Marginal to Slight risk of severe intensity. The
upgrade to Slight risk is due to an increased tornado probability
very close to the Ohio border as the front starts moving northward
this evening and before the transition to the larger scale weather
features supporting heavy rainfall. A Flood Watch remains in effect
for that potential tonight along the north of I-94 through the Tri
Cities and northern Thumb.
The primary concern for severe intensity thunderstorms is tied to
increasing wind shear brought by the decaying MCS/MCV ahead of which
new discrete storm development is possible. The strengthening shear
profile with strong low level curvature favors supercell potential
given adequate instability. The latest hourly mesoanalysis measures
surface based CAPE in the 1000-1500 J/kg range along and south of
the front which nudges north of the Ohio border into Lenawee and
Monroe counties for any new cells able to form on the leading edge
of the MCS/MCV. The hybrid meso/surface low also appears deep enough
to support SW flow capable of some recovery of instability along the
surface trough trailing the MCV as well. Locally backed surface flow
ahead of the MCV and a longer straight-line hodograph behind it
support organized storms. Adequate instability is the main limiting
factor which will be monitored through the evening.
Moisture on the other hand is not a limiting factor which fuels
increasing probability for the excessive rainfall scenario tonight.
Part of the increasing confidence is the stronger forcing that
results due to interaction between the MCV and upper Midwest short
wave circulation as they move eastward. The first sign of that is
the deepening and organizing meso/surface low over IA which supports
model depictions of the strengthening low level jet early tonight.
Even the ECMWF has SW wind reaching 50 knots at 850 mb 00-06Z
tonight. The resulting powerful moisture transport and nocturnal
elevated instability fills in the current "dry slot" from northern
IL into Lower Mi. A consensus of deterministic model QPF and the 12Z
HREF PMM favor the I-69 corridor to the Tri Cities and northern
Thumb for heavy rainfall axis while the Canadian models and latest
RAP point farther south toward metro Detroit. This variability is
the primary reasoning for a larger Flood Watch footprint until near
term convective trends can guide later refinement. Average rainfall
around 1 inch with localized totals around 3 inches on 1 inch/hr
rates look reachable given this strongly forced larger scale
environment fueled by PW holding around 1.75 inches.
The primary wave of low pressure moves east of Lower Mi Thursday
morning leaving the Great Lakes in a more weakly forced large scale
pattern on the southern fringe of the large mid level low in central
Canada. Scattered showers and thunderstorms are possible both
Thursday afternoon and Friday with temperatures in the lower to mid
80s finishing the week. The long wave pattern aloft remains blocked
which holds the Canadian low in place this weekend. Various short
wave features roll through the Great Lakes in this pattern to keeps
showers and thunderstorms active through the period.
MARINE...
Developing low pressure currently over the WI/IL/IA area will track
along a stalled frontal boundary into the central/southern Great
Lakes this evening into tonight. Compared to guidance yesterday,
this low is already more developed than what was advertised by this
time today. Because of this, expectation is for a more mature,
slightly deeper low to track over southern lower MI into southern
Ontario resulting in stronger east turning northeast flow over Lake
Huron and east turning southwest flow over Lakes St Clair and Erie.
While winds over these southern lakes could briefly touch 25kts late
night, have held off on a small craft advisory due to the quick
rotation toward weaker offshore flow. As for Lake Huron, funneling
of winds down the Saginaw Bay likely supports gusts up around 25kts
with some overachievement attempting to push near 30kts not
completely out of the question. Similar gusts up around 25kts
possible around the tip of the Thumb as the low tracks just to the
south late tonight. Forecast soundings show a brief couple hour
period where peak winds aloft overlap with slightly unstable
overlake thermal profiles further supporting these moderate to
strong gusts. As such, have issued small craft advisories for these
nearshore waters tonight into Thursday morning.
In addition to winds, widespread showers with scattered embedded
thunderstorms are likely with this system. An isolated strong to
severe storm still can't be ruled out. Low vacates the central Great
Lakes by Thursday afternoon however additional unsettled weather
possible by late week/this weekend as an upper level trough settles
over the Great Lakes.
HYDROLOGY...
A Flood Watch is now in effect until 4 AM tonight from the I-94
corridor northward through the Tri Cities and northern Thumb due to
increasing probability of excessive rainfall and flooding. A large
organization of thunderstorms and its parent low pressure system
continue to feed off of a high moisture environment tonight along
with the potential for training or repeated rounds of storms.
Average rainfall around 1 inch is likely with the range extended
toward 2 to 3 inches where training of convective cells occurs.
Rainfall rate of 1 inch per hour is possible at times. Flooding
could include area roads, urban locations, along with significant
rises in area streams and rivers. The unsettled pattern may also
result in additional showers and thunderstorms Thursday and Friday
but with lower coverage and intensity.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 4 AM EDT Thursday for MIZ047>049-053>055-060>063-
068>070-075-076.
Lake Huron...Small Craft Advisory from 2 AM to 10 AM EDT Thursday for LHZ421-422-
441-442.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
UPDATE.......SC
AVIATION.....SC
DISCUSSION...BT
MARINE.......KDK
HYDROLOGY....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 12, 4:27 PM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 427 PM EDT Wed Jul 12 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-130915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 427 PM EDT Wed Jul 12 2023 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight The area along and south of the M-59 corridor remains under a Marginal risk of severe thunderstorms. The area along and west of a line between Monroe and Howell is under a Slight risk where an isolated tornado is possible should a stronger thunderstorm develop or move into that area mainly from 6 PM to midnight. Damaging wind gusts are also possible along with heavy rainfall. A multicell storm mode has west to east movement at 30 mph. A Flood Watch is also in effect tonight for the area along and north of I-94 through the Tri Cities and northern Thumb. Please see the latest forecasts and watch statements for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Unsettled weather continues across the area Thursday into the weekend with more rounds of showers and thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not planned tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130915- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 427 PM EDT Wed Jul 12 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight The Lake St Clair and Lake Erie regions remain under a Marginal Risk for severe thunderstorms this evening, mainly from 6 PM to midnight tonight. An isolated storm within multicell clusters could reach severe intensity with damaging wind gusts to around 50 knots and heavy rainfall as the primary hazards. Storm motion is west to east at around 25 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Unsettled pattern remains across the area Thursday into the weekend with more rounds of showers and thunderstorms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not planned tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:06 AM EDT | Areal Flood Advisory | DTX | Genesee, Livingston, Oakland, Shiawassee | 3 hr |
| Jul 13, 12:48 AM EDT | Areal Flood Warning | DTX | Genesee, Livingston, Oakland, Shiawassee | 4 hr |
| Jul 13, 1:11 AM EDT | Areal Flood Advisory | DTX | Lapeer | 3 hr |
| Jul 13, 2:20 AM EDT | Areal Flood Advisory | DTX | Macomb, Saint Clair | 42 min |
| Jul 13, 3:02 AM EDT | Areal Flood Warning | DTX | Macomb, Saint Clair | 2 hr |
| Jul 13, 4:20 AM EDT | Beach Hazards Statement | DTX | Huron, Sanilac | 12 hr |
Nearby
Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.